Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS State College, PA

May 29, 20204 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 1:39 PM EDT for 4 counties in Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 1:39 PM EDT (17:39 UTC)
Expired
May 29, 2020, 2:16 PM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, PA, Lycoming County, PA, Montour County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 111 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS51 KCTP 291739
SVRCTP
PAC037-081-093-113-291830-
/O.NEW.KCTP.SV.W.0028.200529T1739Z-200529T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
139 PM EDT Fri May 29 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lycoming County in north central Pennsylvania...
  North central Montour County in central Pennsylvania...
  Northwestern Columbia County in central Pennsylvania...
  Southeastern Sullivan County in north central Pennsylvania...

* Until 230 PM EDT.

* At 138 PM EDT, a severe thunderstorm was located over Exchange,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  Iola, Jamison City, Waller, Exchange, Biggertown, Lairdsville,
  Central and Laporte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4131 7631 4124 7632 4107 7665 4113 7674
      4144 7649 4133 7630
TIME...MOT...LOC 1738Z 227DEG 23KT 4114 7665 

HAIL...<.75IN
WIND...60MPH
 
$$

Banghoff
2 follow-up statements
738 
WWUS51 KCTP 291756
SVSCTP

Severe Weather Statement
National Weather Service State College PA
156 PM EDT Fri May 29 2020

PAC093-291805-
/O.CAN.KCTP.SV.W.0028.000000T0000Z-200529T1830Z/
Montour PA-
156 PM EDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONTOUR COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4112 7655 4123 7663 4139 7640 4133 7630
      4131 7631 4124 7632
TIME...MOT...LOC 1755Z 235DEG 24KT 4120 7651 

$$

PAC037-081-113-291830-
/O.CON.KCTP.SV.W.0028.000000T0000Z-200529T1830Z/
Lycoming PA-Columbia PA-Sullivan PA-
156 PM EDT Fri May 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EAST CENTRAL LYCOMING...NORTHWESTERN COLUMBIA AND SOUTHEASTERN
SULLIVAN COUNTIES...

At 155 PM EDT, a severe thunderstorm was located near Biggertown,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

Locations impacted include...
Iola, Jamison City, Waller, Lairdsville, Central and Biggertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
State College PA.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4112 7655 4123 7663 4139 7640 4133 7630
      4131 7631 4124 7632
TIME...MOT...LOC 1755Z 235DEG 24KT 4120 7651 

HAIL...<.75IN
WIND...60MPH
 
$$

Banghoff
381 
WWUS51 KCTP 291816
SVSCTP

Severe Weather Statement
National Weather Service State College PA
216 PM EDT Fri May 29 2020

PAC037-081-113-291826-
/O.CAN.KCTP.SV.W.0028.000000T0000Z-200529T1830Z/
Lycoming PA-Columbia PA-Sullivan PA-
216 PM EDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYCOMING...
NORTHWESTERN COLUMBIA AND SOUTHEASTERN SULLIVAN COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4112 7655 4123 7663 4139 7640 4133 7630
      4131 7631 4124 7632
TIME...MOT...LOC 1813Z 227DEG 23KT 4129 7638 

$$

Banghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:27 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 29, 11:27 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1127 AM EDT Fri May 29 2020

.SYNOPSIS...
Summerlike conditions with above average temperatures will last
one more day with scattered strong to severe thunderstorms
possible this afternoon and evening. A noticeably cooler and
drier/less humid airmass will move into the area over the
weekend with temperatures trending below normal into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 UTC radar shows the last cluster of showers exiting Tioga
County. Not anticipating much in the way of shower activity
through mid/late morning. Hires guidance was rather bullish on
expanding showers over the Chesapeake Bay region up into the
southeast zones but that did not occur. Very summerlike and
muggy/humid start to the day with temps and dewpoints in the 60s
to low 70s.

Upper level energy over the Mid-South and Upper Midwest will
consolidate over the lower Great Lakes by this evening and
quickly translate into New England overnight. The large scale
lift associated with this shortwave trough along with strong
boundary layer heating of very moist airmass (65-70F dewpoints)
should support convective development by 18Z. The 00Z HREF shows
one area of storms ahead of a pronounced cold front moving into
the northwest mtns by 21Z while another band of storms initiates
in the lee of the Alleghenies perhaps along lee-side trough
with corridor a greatest instability over the Susquehanna
Valley. The greatest coverage of showers/storms should occur
from mid-late afternoon through the evening before
weakening/shifting to the east and fading out by tonight.

Storms will evolve within a strongly sheared southwesterly flow
regime. While vertical shear seems supportive of supercells,
and a few may develop, it appears thunderstorm clusters and line
segments may be the more common storm mode. Scattered damaging
winds, some hail, and perhaps a tornado or two are possible. SPC
has expanded the SLGT risk D1 outlook to cover the remainder of
PA. A sufficiently moist and unstable atmosphere will be
supportive of locally heavy rainfall, however the forward speed
of cells and overall scattered coverage should limit short
duration flooding potential. 00Z HREF 24-hr probability-matched
mean QPF shows to stripes of 1-2 inches over the far northwest
and across the central ridge/valley region which aligns with the
D1 WPC MRGL risk ERO.

Cooler and drier air will filter into CPA tonight behind the
front with min temps falling into the low 50s in the northwest.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
After a week of summerlike weather, a noticeable cooldown will
occur over the weekend and last into early next week. Can't rule
out a stray shower on Saturday over the western Alleghenies tied
to secondary cold front/sfc trough. Max temps will trend lower
with fcst departures 8-15 degrees below average by Sunday with
highs ranging from the upper 50s in the northwest to near 70F in
the LSV. Low temps will get rather chilly by Sunday night in
the upper 30s to mid 40s, with patchy frost not out of the
question in the usually colder spots across the northern tier.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Early next week, models are in good agreement on an extended
period of NW flow as a large scale upper trough sharpens over SE
Canada and the Eastern US. An expansive sfc high pressure
builds back in across the Ohio Valley and drifts just south of
PA by Tue and then offshore by the middle of the week. Expect
mainly dry weather and cooler less humid conditions Mon-Tue
(including a couple of chilly mornings, though some cirrus
overhead may keep mins from bottoming out in the 30s over the
northern mountains).

Quick hitting shortwave trough slides through on Tue and may
produce some scattered light showers. The longwave trough
flattens a bit briefly before sharpening again as large ridge
builds over central parts of the country. This will allow
another weak shortwave or two to ripple by overhead on Thu which
will interact with a leftover weak surface boundary (from Wed)
to keep mention of showers in the forecast.

The first half of next weekend is looking pleasant and dry.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
At 12z, MVFR cigs were observed still being observed in the
Lower Susq Valley /LNS, with generally VFR cigs elsewhere. BFD
has briefly tanked to IFR /bkn006/, but I think this will
scatter out quickly as the sun rises. Isolated SHRA were
drifting northward across northern PA, in the vicinity of BFD
and IPT.

A southwesterly breeze of 10-20 kts will develop late this
morning and continue through the afternoon. Scattered showers
and thunderstorms will develop ahead of an approaching cold
front and sweep eastward across central PA through the aftn and
evening hours. Brief gusty winds are possible in the vicinity
of any storms.

Expect improving conds this weekend, as cooler and drier air
moves in behind the departing cold front. The next decent chance
for showers will arrive next Tuesday with a system approaching
from the Great Lakes.

Outlook...

Fri night...SHRA/TSRA ending west to east.

Sat...MVFR cigs poss NW, otherwise no sig wx.

Sun-Mon...AM Fog poss. Otherwise VFR.

Tues...chc SHRA/MVFR, mainly NW.

&&

.CLIMATE...
A record daily rainfall of 1.43 inches was set at Williamsport
yesterday. This breaks the old record of 1.22 inches set back in
1968.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Banghoff/Radzanowski
AVIATION...Evanego
CLIMATE...
Hazardous weather outlook, May 29, 4:55 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 AM EDT Fri May 29 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
455 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging winds 60 mph or greater are the primary threat,
followed by large hail exceeding 1 inch in diameter. Locally heavy
rainfall is also possible and may cause isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 29, 11:58 AM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
1158 AM EDT Fri May 29 2020

PAZ004-005-010-291700-
Warren-McKean-Elk-
1158 AM EDT Fri May 29 2020

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

At 11:55 AM, Doppler radar indicated a line of developing
thunderstorms in western Pennsylvania. These storms may continue to
intensify as they approach Warren, McKean, and Elk Counties between
1 PM and 3 PM this afternoon. Stay weather aware and have multiple
ways to receive warnings.

Colbert
Special weather statement, May 29, 1:14 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
114 PM EDT Fri May 29 2020

PAZ036-063-064-291745-
Adams PA-Franklin PA-Cumberland PA-
114 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 145 PM EDT...

At 114 PM EDT, Doppler radar indicated a strong thunderstorm over
Guilford, moving northeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, Guilford, Fayetteville, Mont Alto,
Scotland, Marion, Quincy, Penn State Mont Alto and Shippensburg
University.

This includes the following COVID-19 Test Sites...
Chambersburg Community Assessment Site...
Keystone Health...
and WellSpan Health.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3977 7762 3986 7774 4012 7756 3994 7730
TIME...MOT...LOC 1714Z 222DEG 22KT 3988 7761

Banghoff
Special weather statement, May 29, 1:15 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT Fri May 29 2020

PAZ049-051-052-291745-
Union PA-Northumberland PA-Montour PA-
115 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND UNION COUNTIES UNTIL 145 PM EDT...

At 115 PM EDT, Doppler radar indicated a strong thunderstorm near
Watsontown, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Milton, Watsontown, New Columbia, Allenwood, Exchange, Delaware Run,
West Milton, Turbotville, McEwensville and Washingtonville.

LAT...LON 4098 7677 4100 7688 4109 7691 4118 7680
      4117 7673 4115 7668 4116 7667 4115 7664
      4107 7661
TIME...MOT...LOC 1715Z 226DEG 18KT 4107 7679

RXR
Special weather statement, May 29, 1:30 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
130 PM EDT Fri May 29 2020

PAZ046-053-291800-
Columbia PA-Southern Lycoming PA-
130 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND COLUMBIA
COUNTIES UNTIL 200 PM EDT...

At 129 PM EDT, Doppler radar indicated a strong thunderstorm over
Exchange, moving northeast at 25 mph.

Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Jerseytown, Iola, Waller, Biggertown, Lairdsville, Millville and
Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 7661 4110 7662 4115 7664 4115 7668
      4118 7675 4132 7665 4123 7632 4120 7632
TIME...MOT...LOC 1729Z 227DEG 23KT 4113 7668

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:02 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more3 hr
May 29, 12:45 PM EDTSevere Thunderstorm WarningCTPWarren45 min
May 29, 1:14 PM EDTSpecial Weather StatementCTPFranklin31 min
May 29, 1:15 PM EDTSpecial Weather StatementCTPMontour30 min
May 29, 1:28 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
May 29, 1:30 PM EDTSpecial Weather StatementCTPColumbia30 min
May 29, 1:45 PM EDTSpecial Weather StatementCTPCumberland, Dauphin, Lebanon, Schuylkill30 min
May 29, 1:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry50 min
May 29, 1:58 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York47 min
May 29, 2:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill29 min
May 29, 2:35 PM EDTSevere Thunderstorm WarningCTPAdams25 min
May 29, 2:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 29, 2:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York46 min
May 29, 3:11 PM EDTSpecial Weather StatementCTPAdams34 min
May 29, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
May 29, 3:36 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill114 min
May 29, 3:39 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
May 29, 3:43 PM EDTSpecial Weather StatementCTPAdams, York32 min
May 29, 3:44 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill61 min
May 29, 3:48 PM EDTSpecial Weather StatementCTPWarren42 min
May 29, 4:00 PM EDTSpecial Weather StatementCTPSullivan30 min
May 29, 4:05 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min
May 29, 4:13 PM EDTSpecial Weather StatementCTPLancaster47 min
May 29, 4:28 PM EDTSpecial Weather StatementCTPSullivan32 min
May 29, 4:32 PM EDTSpecial Weather StatementCTPMcKean43 min
May 29, 4:48 PM EDTSpecial Weather StatementCTPLancaster42 min
May 29, 5:02 PM EDTSevere Thunderstorm WarningCTPMcKean37 min
May 29, 5:19 PM EDTSpecial Weather StatementCTPElk41 min
May 29, 5:25 PM EDTSpecial Weather StatementCTPLancaster50 min
May 29, 5:37 PM EDTSpecial Weather StatementCTPPotter23 min
May 29, 5:53 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Potter37 min
May 29, 6:47 PM EDTSpecial Weather StatementCTPLancaster28 min
May 29, 6:57 PM EDTSpecial Weather StatementCTPHuntingdon33 min
May 29, 7:32 PM EDTSpecial Weather StatementCTPJuniata, Mifflin28 min
May 29, 7:33 PM EDTSpecial Weather StatementCTPColumbia, Montour, Snyder42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.